South Dakota, 2014

Hail in South Dakota, August 20, 2014

August 20, 2014 · NWS UNR · 5 events in 1 county or zone

A slow-moving supercell thunderstorm developed over far northern Perkins County and tracked eastward. The storm produced hail to golf ball size across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow-moving supercell thunderstorm developed over far northern Perkins County and tracked eastward. The storm produced hail to golf ball size across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM MST, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT WED AUG 20 2014

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 315 PM MDT WED AUG 20 2014

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER WESTERN
SD...WITH WARM FRONT EXTENDING SOUTHEAST THROUGH EASTERN NEB AND A
SURFACE TROF EXTENDING NORTH INTO ND. A COLD FRONT ALSO EXTENDS
ACROSS NORTHERN MT. UPPER LEVEL ANALYSIS SHOWS A LOW OVER THE
NORTHERN GREAT LAKES REGION...WITH HIGH PRESSURE OVER THE SOUTHERN
PLAINS. A LARGE SCALE TROF NOW COVERS MUCH OF THE WESTERN CONUS.
SOUTHWEST FLOW IN PLACE OVER THE HIGH PLAINS CONTINUES TO BRING
UNSETTLED WEATHER TO THE AREA. KUDX RADAR SHOWS SCATTERED SHOWERS
AND STORMS DEVELOPING OVER NORTHWEST AND WEST CENTRAL SD ALONG THE
SURFACE TROF. TEMPS ARE IN THE 80S AND LOWER 90S ACROSS THE
PLAINS...WITH SOME 70S OVER THE HIGHER BLACK HILLS.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE SHORT TERM PERIOD AS A
SERIES OF UPPER LEVEL DISTURBANCES CROSS THE REGION IN SOUTHWEST
FLOW. THE EXACT TIMING OF THE DISTURBANCES IS STILL UNCERTAIN...
ESPECIALLY FURTHER OUT IN TIME. TEMPERATURES WILL REMAIN NEAR TO
ABOVE AVERAGE THROUGH THURSDAY...WITH A GRADUAL COOLDOWN LATE IN THE
WEEK AS THE WESTERN TROF SHIFTS SLOWLY EAST.

FOR LATE TODAY AND INTO TONIGHT...THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE TO THE EAST AND NORTHEAST OF THE BLACK
HILLS...ESPECIALLY THROUGH THE EARLY EVENING. THE SLIGHT RISK FOR
SEVERE STORMS REMAINS NEAR AND EAST OF A LINE FROM LEMMON TO PHILIP
TO MARTIN...WHERE THE BEST INSTABILITY AND SHEAR WILL BE THROUGH
EARLY EVENING. THE LOW WILL GRADUALLY MOVE EAST OF THE AREA LATER
TONIGHT...TAKING SHOWERS WITH IT. FURTHER WEST...ANOTHER DISTURBANCE
WILL MOVE INTO NORTHEAST WY AND THE BLACK HILLS AREA OVERNIGHT. HAVE
ADDED SLIGHT CHANCES FOR SHOWERS AND POSSIBLY A THUNDERSTORM FOR
LATE TONIGHT INTO THURSDAY MORNING FOR A GOOD PORTION OF THE CWA.
LOWS WILL BE IN THE MID 50S TO MID 60S...WARMEST OVER SOUTH CENTRAL
SD.

SOUTHWEST FLOW REMAINS OVER THE AREA ON THURSDAY...WITH THE NEXT
SYSTEM MOVING INTO THE AREA DURING THE AFTERNOON OR EVENING. THE
VARIOUS MEDIUM RANGE MODELS DIFFER SOME ON TIMING...WITH THE NAM AND
ECMWF SEVERAL HOURS FASTER THAN THE GFS. WILL KEEP WITH THE QUICKER
TIMING FOR NOW AND DID NOT MAKE MUCH IN THE WAY OF ADJUSTMENTS TO
THE GOING POP CHANCES. HIGHS ON THURSDAY WILL BE IN THE 80S AND
LOWER 90S ACROSS THE PLAINS...WITH SOME 70S OVER THE HIGHER BLACK
HILLS. THE THREAT FOR SEVERE STORMS LOOKS MINIMAL...WITH
RELATIVELY CAPE VALUES OVER MOST OF NORTHEAST WY AND WESTERN SD
LATE IN THE DAY...UNDER 1000 J/KG. THE BEST CHANCES FOR PCPN
THURSDAY NIGHT WILL GENERALLY BE OVER NORTHWESTERN SD.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 315 PM MDT WED AUG 20 2014

LARGE UPPER TROF WILL WORK THROUGH THE ROCKIES FRIDAY AND
SATURDAY...THEN PUSH INTO THE PLAINS SUNDAY THROUGH EARLY NEXT WEEK.
THIS WILL BRING THE BEST CHANCES FOR PRECIP FRI THROUGH SAT NIGHT.
TEMPS WILL GRADUALLY COOL THROUGH THE WEEKEND...WITH SUNDAY LIKELY
BEING THE COOLEST DAY IN THE EXTENDED WITH TEMPS IN THE 60S TO LOWER
70S OVER MOST AREAS. TEMPS WILL THEN SLOWLY MODERATE EARLY NEXT WEEK
BUT STILL REMAIN WELL BELOW AVERAGE. PCPN CHANCES WILL CONTINUE
THROUGH MOST OF THE EXTENDED PERIOD.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 315 PM MDT WED AUG 20 2014

SCT TSRA WILL CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS...WITH A
DECREASE IN COVERAGE TONIGHT. THE BEST CHANCES WILL BE FROM THE
BLKHLS THROUGH NWRN SD. LOCAL IFR CIGS/VSBYS WILL OCCUR WITH THE
HEAVIEST STORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Aug 20, 1:16 PM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT WED AUG 20 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
216 PM MDT (316 PM CDT) WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
AREA THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS
WITH HAIL AND GUSTY WINDS ARE POSSIBLE THROUGH EARLY THIS
EVENING...MAINLY NEAR AND EAST OF A LINE FROM LEMMON TO MARTIN. LARGE
HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE
STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
FOR THE REST OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 20, 1:57 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT WED AUG 20 2014

SDZ072-073-202145-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
257 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 345 PM
MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF TILFORD...OR 15 MILES SOUTHEAST
OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MEADE COUNTY AROUND ELK VALE ROAD WEST
OF HEREFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4458 10311 4445 10282 4420 10327 4429 10339
TIME...MOT...LOC 2055Z 222DEG 23KT 4432 10324

POJORLIE
Special weather statement, Aug 20, 2:02 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT WED AUG 20 2014

SDZ002-202130-
PERKINS SD-
302 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERKINS COUNTY UNTIL 330
PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LODGEPOLE...OR 22 MILES WEST OF LEMMON...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE BUTTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4594 10233 4573 10259 4581 10278 4595 10269
      4596 10233
TIME...MOT...LOC 2102Z 212DEG 17KT 4585 10259

POJORLIE

The radar

The Bismarck radar (KBIS), 171 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Perkins

When
August 20, 2:35 PM MST to 2:50 PM MST
Where
Perkins County, 6.73 mi ENE of Lodgepole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.850, -102.550

Hail, Perkins

When
August 20, 2:38 PM MST to 2:50 PM MST
Where
Perkins County, 6 mi SW of White Butte
Measured
1.75 in hail
Reported by
Public
Coordinates
45.879, -102.448

Hail, Perkins

When
August 20, 3:22 PM MST to 3:30 PM MST
Where
Perkins County, 4.35 mi SW of Lemmon
Measured
1 in hail
Reported by
Public
Coordinates
45.889, -102.214

Hail, Perkins

When
August 20, 3:30 PM MST
Where
Perkins County, 2.34 mi SW of Lemmon
Measured
1 in hail
Reported by
Public
Coordinates
45.918, -102.197

Hail, Perkins

When
August 20, 3:55 PM MST to 4:00 PM MST
Where
Perkins County, 2.47 mi W of Shadehill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.766, -102.231

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533500, 533501, 533502, 533504, 533505.